Patients with estrogen receptor–positive breast cancer are usually given adjuvant hormone therapy (AHT) to block estrogen. A common side effect of this therapy is hot flashes, but these are often so uncomfortable that they in turn require treatment.
New findings from a large real-world study suggest that this may result in worse outcomes. The study followed more than 7000 women who had been treated for breast cancer from 2006 to 2019 and found that those who had been treated for hot flashes after beginning AHT had significantly shorter disease-free survival (DFS).
They also had a 14.2% higher 5-year discontinuation rate, which may account for the poorer outcomes.
This finding is in direct contrast with previous results from a clinical trial that found that hot flashes during AHT were predictive of better outcomes.
“Results from clinical trials might not translate to the real world because the therapy discontinuation rates differ between these two settings,” said study author Wei He, PhD, School of Public Health, Zhejiang University, China, and Department of Medical Epidemiology and Biostatistics, Karolinska Institutet, Stockholm, Sweden.
In routine clinical practice, AHT discontinuation rates of 31%-73% have been reported in real-world settings, which is much higher than the 8%-28% that have been reported in clinical trials.
“Cancer care providers need to be aware that prescribing symptom-relieving drugs to patients with treatment-related side effects may not be enough to prevent treatment discontinuation,” He added in a statement.
The study was published in the June 2022 issue of the Journal of the National Comprehensive Cancer Network.
Discontinued Treatment Early
In this study, He and colleagues evaluated the association of hot flashes that begin soon after AHT initiation with outcomes in a real-world setting. Using several Swedish registries (National Quality Registry for Breast Cancer, Prescribed Drug Register, and Cause-of-Death Register), the team identified 7152 patients with breast cancer who were not using chemotherapy and had initiated AHT in Stockholm from 2006 through 2019. They were followed through to 2020.
At a median follow-up of 6.8 years, the 5-year and 10-year DFS was 95.8% and 91.0%, respectively. Patients who began using drugs to treat hot flashes shortly after beginning AHT had a significantly shorter DFS (adjusted hazard ratio [HR], 1.67). When different AHT therapeutics were examined, similar associations were observed for aromatase inhibitor (AI) and tamoxifen users, although the association with DFS among the AI users did not reach statistical significance.
The median follow-up for discontinuation of AHT was 3.5 years and the 5-year discontinuation rate for AHT was 48.9%. Women who initiated treatment for hot flashes shortly after AHT initiation were more likely to discontinue their treatment (adjusted HR, 1.47) These associations were similar for both AI and tamoxifen.
An additional analysis showed that discontinuation of AHT was more likely to be associated with a shorter DFS (adjusted HR, 1.46).
Jame Abraham, MD, FACP, chairman of the Department of Hematology and Medical Oncology, Cleveland Clinic Taussig Cancer Institute, who was not involved in the study, noted that these data show that approximately 20% of patients with breast cancer discontinue anti-estrogen therapy prematurely,
“There can be multiple reasons for this, including side effects,” said Abraham in a statement. “It is interesting to see that this real-world data shows worse outcomes in patients with hot flashes, likely leading to more early discontinuation of endocrine therapy. It is important for the clinicians to continue to pay attention to the management of side effects and adherence to therapy.”
J Natl Compr Canc Netw. 2022 Apr 6;1-7. Full text
Roxanne Nelson is a registered nurse and an award-winning medical writer who has written for many major news outlets and is a regular contributor to Medscape.
For more news, follow Medscape on Facebook, Twitter, Instagram, and YouTube
Source: Read Full Article